More post-endoscopy GI bleeding with warfarin than direct oral anticoagulants

Reuters Health Information: More post-endoscopy GI bleeding with warfarin than direct oral anticoagulants

More post-endoscopy GI bleeding with warfarin than direct oral anticoagulants

Last Updated: 2017-09-20

By Will Boggs MD

NEW YORK (Reuters Health) - Post-endoscopy gastrointestinal (GI) bleeding rates are higher in patients using warfarin than in those using direct oral anticoagulants (DOACs), researchers from Japan report.

Anticoagulants are sometimes interrupted before endoscopic procedures given concerns about potential GI bleeding, but the risks remain unclear.

Dr. Naoyoshi Nagata from the National Center for Global Health and Medicine, in Tokyo, and colleagues used data from Japan's Diagnosis Procedure Combination database to compare the rates of bleeding, thromboembolism, and death between warfarin-treated and DOAC-treated patients. They also compared these risks for 13 types of high-risk endoscopic procedures and examined whether heparin bridging affects the incidence of adverse events.

The report was published online September 5 in Gut.

In 5,046 pairs of propensity-score-matched warfarin and DOAC users, warfarin was associated with a significantly higher risk of GI bleeding (12.0% vs. 9.9%), but nonsignificantly higher risks of thromboembolism and in-hospital mortality (5.4% vs. 4.7% for both outcomes).

GI bleeding was more common with warfarin than with DOACs in patients who underwent endoscopic sphincterotomy (EST) or upper GI endoscopic mucosal resection (EMR)/polypectomy.

Compared with percutaneous endoscopic gastrostomy, a relatively benign procedure, the risk of GI bleeding was significantly higher with upper-GI hemostasis, lower-GI EMR, EST, lower-GI hemostasis, upper-GI endoscopic submucosal dissection (ESD), lower-GI polypectomy, lower-GI ESD, endoscopic ultrasound-guided fine-needle aspiration, upper-GI EMR/polypectomy, endoscopic variceal ligation, and endoscopic injection sclerotherapy.

After adjustment for the high-risk procedures, heparin bridging (with warfarin or DOACs) was associated with higher risks of GI bleeding, thromboembolism, and death than was use of DOACs without bridging.

Dr. Monjur Ahmed from Thomas Jefferson University, in Philadelphia who recently reviewed anticoagulants and GI endoscopy, told Reuters Health by email, "We should be more careful in doing endoscopic procedures on patients who are taking warfarin. The endoscopic procedures should be risk-stratified. In elective cases of EMR and ESD, anticoagulation should be changed from warfarin to DOAC."

"Currently, bridging therapy is indicated for high-risk procedures (risk of bleeding is >1% even in the absence of blood thinner) and high-risk conditions (absolute risk of thromboembolic events is >2 per 1,000 patients after interruption of blood thinners temporarily)," he explained. "This study did not show any beneficial effect of bridge therapy. Further prospective study is needed in this area before we change our practice."

"The database of the study did not include INR (international normalized ratio)," Dr. Ahmed said. "Before doing therapeutic endoscopy on a patient on warfarin, INR should be checked and kept below 2.5."

He added, "An advantage of warfarin is that in life-threatening or continued bleeding, vitamin K or fresh frozen plasma can be given. But (with) DOACs, we have to consider other measures like hemodialysis or monoclonal antibody (idarucizumab, Praxbind) in case of dabigatran-induced bleeding."

Dr. Nagata did not respond to a request for comment.

SOURCE: http://bit.ly/2jGNFUG

Gut 2017.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.